Flood, Waukesha
- When
- August 13, 1:30 PM CST to 10:00 PM CST
- Where
- Waukesha County, Waukesha
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Several clusters of thunderstorms with heavy rains developed over and moved northeast across southeast Wisconsin out ahead of a cold front on August 13, 2002, resulting in urban and small stream flooding in Waukesha, Milwaukee, and Ozaukee counties. Rainfall totals were in the 2 to 4 range.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Several clusters of thunderstorms with heavy rains developed over and moved northeast across southeast Wisconsin out ahead of a cold front on August 13, 2002, resulting in urban and small stream flooding in Waukesha, Milwaukee, and Ozaukee counties. Rainfall totals were in the 2 to 4 range. In addition, gust winds of 35 to 43 kts (40 to 50 mph) accompanied the storms, resulting in broken tree branches. On the south side of the city of Waukesha, 1.5 inches of rain fell in 20 minutes in the afternoon, once again sending small streams out of their banks and allowing water to accumulate in low-lying areas. The 2-day rain total at this location near the corner of Hwy 164 and CTY I was 8.80 inches! Also on the 13th in the afternoon, 3.4 inches of rain fell at the home of an Amateur Radio operator in the southeast part of the city of Milwaukee. Urban flooding resulted. Some closed roads in both Waukesha and Milwaukee Counties had 3 feet of water on them. Urban flooding affected the Port Washington area (Ozaukee Co.) after about 2 inches of rain fell in about 75 minutes during the afternoon hours. A couple roads were closed in that city. Urban flooding was also reported in Ft. Atkinson (Jefferson Co.) after the tornado event. Heavy rains in this city produced swift currents that knocked a boy down, sending him through a culvert. He was rescued by the Fire Department, and treated for slight injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 13, 2:48 AM CST, 10 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 348 AM CDT TUE AUG 13 2002 FCST FOCUS ON PCPN AMOUNT AND TIMING ALONG SLOWING CDFNT. CD FNT INTO WRN WI WL SLOWLY TRAVERSE STATE TODAY. QUESTION IS EXTENT AND AMOUNT OF PCPN AHEAD OF FNT BEFORE IT EXITS THE SE THIS EVENING. CURRENT PCPN UNDER UPR DIVERG MAX IN RRQ OF LEAD UPR JET MAX...WITH THE BETTER DIVERG FCST TO PUSH EAST OF STATE BY 18Z. STRENGTHENING UPR JET LEAVES RGN UNDER RRQ THRU 00Z...BUT BETTER DIVERG MOVES SE OF CWA THIS EVENING. QUICK LOOK AT 06Z META INDICATES SFC WAVE TO HOLD FNT BACK MORE IN LINE WITH 00Z AVN. HOWEVER 850 MB JET...AS WELL AS BETTER UVVS. TO FOCUS TO THE SE OF CWA BY THIS EVENING. WL KEEP SCT TSTMS GOING INTO THIS AFTN... TAPERING TO SHRA FM WEST TO EAST...WITH ONLY THE SE WITH A CHC THIS EVE AHEAD OF THE SFC FNT. LATEST RVR STAGES INDICATE RAPID RISES IN THE MENOMONEE AND FOX RIVERS HAVE ENDED AND ARE DECLINING JUST AS FAST...SO FLW/S HAVE BEEN CANCELED FOR BOTH RIVERS. SKIES WILL CLEAR OUT FOR WED AND DRY WEATHER WILL CONTINUE THROUGH FRI WITH TEMPS RECOVERING BACK INTO THE MID 80S BY FRIDAY. LEANED TWD THE SLIGHTLY WRMR ETA MOS NUMBERS FOR TODAY. THANKS FOR COORDINATION FM GRB AND ARX. .MKX...NONE. REM
WIZ046-047-051-052-056>060-062>072-131830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1245 PM CDT TUE AUG 13 2002 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM CDT THIS EVENING FOR A PORTION OF SOUTHERN WISCONSIN. THE LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS EXTENDING ACROSS NORTHERN ILLINOIS...WILL BE DRIFTING NORTHWARD INTO FAR SOUTHERN WISCONSIN...NAMELY KENOSHA COUNTY...BETWEEN 1 AND 130 PM. THE REST OF THE AREA WILL MOVE INTO ROCK...WALWORTH AND RACINE COUNTIES BETWEEN 115 PM AND 2 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINS...DEADLY LIGHTNING AND POSSIBLY SOME SMALL HAIL. THE REST OF SOUTHERN WISCONSIN WILL SEE A FEW SHOWERS AND ISOLATED STORMS. COLLAR
WIZ046-047-051-052-056>060-062>072-131940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 140 PM CDT TUE AUG 13 2002 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM CDT THIS EVENING FOR A PORTION OF SOUTHERN WISCONSIN. A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHEAST WISCONSIN FROM NORTHERN ILLINOIS WILL CONTINUE TO ADVANCE NORTHEAST THROUGH 3 PM. THIS WILL BRING THE SHOWERS AND STORMS INTO WALWORTH...WAUKESHA...MILWAUKEE AND RACINE COUNTIES AS WELL AS CONTINUING TO AFFECT KENOSHA COUNTY. EXPECT HOURLY RAINFALL RATES OF 1 TO 1.5 INCHES IN THE STRONGER STORMS. DEADLY LIGHTNING AND SOME LOCALIZED URBAN FLOODING CAN BE EXPECTED ALONG WITH SOME SMALL HAIL AND WIND GUSTS TO 30 MPH. THE REST OF SOUTHERN WISCONSIN WILL SEE A FEW SHOWERS AND ISOLATED STORMS. COLLAR
The Milwaukee radar (KMKX), 21 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
3 flood, 1 tornado. Local standard time, as filed.
A weak tornado spun up 1.8 miles southwest of Ft. Atkinson near the Rock River, and proceeded to move east-southeast across the far southern parts of the city to just north of the intersection of Hwy 89 and M, and then across rural, farm locations to a point just west of N about .5 mile north of Cold Spring. Maximum wind speeds were estimated to be in the 52 to 61 kts (60 to 70) mph range based on F0 damage left behind. Some light damage to shingles and siding was noted on several residential homes. Several large trees were uprooted, and loose lumber and debris was picked up at a lumber yard. At other locations along the path, lawn furniture and other objects were overturned or displaced. Eyewitness reports indicated that the condensation funnel was not visible all the way to the ground, but they noted that dirt was ingested into the circulation, thereby making the tornado visible at ground level. There were no fatalities or injuries. Meteorologically, the tornado was the result of two thunderstorm cells, in a line of storms along a cold front, merging just southwest of Ft. Atkinson. No other severe weather was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314907, 5314908, 5314906, 5314905.